Jump to content
CrazyBoards.org

Recommended Posts

Hello all. Last Friday I switched from Abilify 10, back to Vraylar 3mg.  I seemed to be doing good mentally on the Abilify but it was making my BP and weight go high.  It was interacting with my adderal and making my face and ears turn red.  I was off it for 8 days and I lost 7 pounds.  I know its supposed to be a weight neutral drug but it was making me wake up in the middle of the night to eat.  It did give me energy to go to the gym though.  I was on Vraylar in the past for a year and a half.  I stopped it because it gave me TD and a fear to drive.  I am getting the TD again.  I am driving in a mind over matter way.  But my concern is that it is making me crave sweets at night like crazy.  My BP is fine now and I am no longer red. I am just concerned about these late night carb cravings.  I am having the Gastric Sleeve procedure on 11/15.  I don't want to be on an AAP that is going to interfere with my weight loss. My mood is not great either.  But maybe it has not been long enuf.  I have PDOC tomorrow. 

Going to ask for a really strong sleeping pill that has worked for me in the past.  Flurazepam 30mg.  I hope she will give it to me. I am also nervous about the surgery and work situation so that is not helping. So Vraylar vs. Abilify. From your experience which causes more weight gain?  I always have the option of going back to Abilify with a BP med if TD gets worse.  I guess will just have to give the Vraylar more time. Or take something or the TD.  Any input would help.

 

Thank you

Share this post


Link to post
Share on other sites

@Amethyst674

For me, Vraylar caused zero weight gain, but it did absolutely nil for my depression, and in fact, made it worse when we escalated the dose to 4.5 mg. 1.5 mg is supposed to be the dose for depression, but when I tried that, I went crazy. Abilify has caused minimal if any weight gain, but I can't help but wonder if it has hindered my weight loss progress and messed with my lipids and triglycerides. It's a price to pay for mental stability I guess, if it is indeed the cause of that.

I think if you're suffering from TD with Vraylar, I think it's a no brainer to go back to Abilify. There's no reason to go through that and possibly get a permanent and irreversible neurological condition just because it causes less weight gain; more over, this time around, you seem to be craving sweets at night with Vraylar.

The flushing with Abilify could possibly be remedied by a beta blocker, but don't hold me to that. That tachycardia and high BP could definitely be remedied by that though. Beta-blockers, though, can supposedly cause diabetes, but I'm not sure about that. Be careful which beta-blocker you get prescribed too, because propranolol, in high doses, can interfere with T4 to T3 conversion in your thyroid. But at the same time, beta-blockers can help with anxiety, too, which I know you experience a great deal of. But be sure not to take them too close to bedtime (unless instructed to do so by your doctor) because they can interfere with sleep. β1 adrenergic antagonism can interfere with natural melatonin secretion.

Be careful with flurazepam as we talked about in our PM. It can really build up in your system and make you very sleepy the next day because of its very long half life. Also, my pdoc said it not only binds to the benzodiazepine binding site of the GABAA receptor, but the barbiturate binding site as well. I know you've tried all the sleep meds there are, but just be careful. Maybe start with 15 mg?

If you are set on taking the Vraylar, Austedo or Ingrezza, or even tetrabenazine (Xenazine), can help with TD, but I wouldn't recommend staying on something you know is causing TD.

I know you may not want to, but have you considered clozapine? You may not need that high of a dose.

Share this post


Link to post
Share on other sites

Thank you for your input.  The TD tends to exacerbate when I am nervous.  I am definitely going to talk to my PCP and PDOC tomorrow and Friday.  It does feel good to not wake up

3 or 4 times per night.  Also feels good not to be red and hot.  Overall I do feel calmer.  I think those TD meds have side effects of their own to worry about.  As do the Betablockers. I am having the surgery on the 15 so not 100 percent sure I am going to make any changes right now.  If I get destabilized now by trying to return to abilify after 9 days of being off it... .  Well I may end up in the ward with a cancelled surgery.  I just really wonder which one is truly a better med for my symptoms.  Vraylar is being tested for BP depression.  I was still depressed on the Abilify.  aaahh!!! I don't wanna become a drooler on Clozapine.  It also has some scary side effects.  Let me see what PDOC and PCP say.  Tweedle Dee ad Tweedle Dumb.  lol.  Thanks Mklpls :)

Share this post


Link to post
Share on other sites

JSYK, there are meds you can take to prevent the drooling on clozapine. I know, take one med to counteract the side effects of another... But glycopyrrolate is one of them. One user on here has been having good luck with it. It's not the best AAP for weight loss, I know, but it's an option for when every option has been exhausted. There are also the typicals, but you have already experienced TD on an AAP, plus I doubt your progressive-thinking pdoc would never prescribe a FGA.

But yes, beta-blockers do have their side effects. They can decrease cardiac output and make exercise a bit more difficult, but nothing you can't deal with, especially if your doctor sticks to the β1-selective ones, like, well, I hesitate to say atenolol or metoprolol since they tend have a high incidence of side effects (something to do with central aortic pressure???), but a low dose of nebivolol might be the best one since it also has vasodilating properties; a low dose of bisoprolol might be a good one; a low dose of acebutolol would be a good one if you have asthma or if you have bradycardia from beta-blockers because of its intrinsic sympathomimetic activity... I say "a low dose" for all these because they lose their β1 selectivity after a certain dose. Propranolol is a non-selective beta-blocker but is a good one for anxiety; however, it does interfere with T4-to-T3 thyroid hormone conversion (then again, I have heard that all beta-blockers do this... go figure...). I'm currently on nadolol 20 mg and it works well for my tremor and anxiety, but does affect my heart rate quite a bit, which might be good for you.

Good luck with getting back on the Abilify! I hope it works for you!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×